Medication infusion-related reactions can be immune mediated or non-immune mediated. Immune-mediated infusion reactions are characterized by fever, tremor, flushing, dyspnea, itching, urticaria, heart rate or blood pressure changes, and anaphylaxis. Anaphylaxis is a life-threatening condition characterized by nasal congestion, urticaria, hoarse voice due to laryngeal edema, shortness of breath, wheezing, hypotension, and loss of consciousness.
Non-immune-mediated infusion reactions include cytokine release syndrome, which is characterized by nausea, headache, fever, tachycardia, hypotension, rash, and shortness of breath due to cellular cytokine release, typically within the first hours after the infusion.
Infusion-related reactions are graded by severity from 1 to 5 according to the National Cancer Institute Common Terminology Criteria for Adverse Events (CTCAE). Severity grading is important for determining whether drug rechallenge could be pursued following an infusion reaction.
Hypersensitivity reactions occur by immunologic and nonimmunologic mechanisms. Immunologic mechanisms include:
- Type I hypersensitivity – IgE antibody-mediated reactions, including anaphylaxis
- Type II hypersensitivity – antibody-mediated cytotoxic reactions
- Type III hypersensitivity – immune complex-mediated hypersensitivity, including serum sickness reactions
- Type IV hypersensitivity – delayed T-cell-mediated response, including drug hypersensitivity rash and Stevens-Johnson syndrome / toxic epidermal necrolysis
Common drugs causing infusion reactions:
- Platinum-based drugs (carboplatin, oxaliplatin) – Incidence of any-grade hypersensitivity reactions with carboplatin is reported to be 12%-19%, incidence of severe reaction is reported to be 2%-3%, and incidence of any-grade hypersensitivity reactions with oxaliplatin is 5%-25%, with severe reactions less than 1%. Unlike with other infused agents, hypersensitivity reactions with platinum-based drugs generally occur after multiple cycles of therapy (with the highest incidence during the seventh to eighth dose).
- Taxanes (paclitaxel, docetaxel) – Incidence of severe reactions is reported as 1%-4%, and 95% of reactions occur during the first or second infusion, with up to 80% occurring in the first 10 minutes of infusion.
- Anthracyclines (doxorubicin, daunorubicin) – Incidence of any-grade infusion reactions is up to 7%-11% (and lower with non-PEGylated forms), and most reactions are mild. The majority occur during the first infusion.
- Monoclonal antibodies (cetuximab, rituximab) – Reactions most commonly occur during the first infusion. For cetuximab, 90% of severe infusion reactions occurred during the first infusion. For rituximab, the incidence of any-grade infusion reactions was 77% and decreased with subsequent infusions. Severe reactions with rituximab occur in 10% of patients, typically in patients with high numbers of circulating lymphocytes.
- Immunotherapy (PD-1/PD-L1 inhibitors, CTLA-4 inhibitors) – Infusion-related reactions are generally low with immunotherapies. Incidence of infusion-related reactions with ipilimumab is 2%-5%, incidence with nivolumab is 5%, and incidence with pembrolizumab is 3%, with less than 1% as moderate to severe.